Vol. 35, No. 2, 1970

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Contacts
 
Submission Guidelines
Submission Form
Policies for Authors
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
 
Other MSP Journals
Gelfand and Wallman-type compactifications

Charles Morgan Biles

Vol. 35 (1970), No. 2, 267–278
Abstract

In this paper we compare the Gelfand and Wallman methods of constructing a compactification for a Tychonoff space X from a suitable ring of continuous real-valued functions on X. Every Hausdorff compactification T of X is Gelfand constructable; in particular, T is equivalent, as a compactification of X, to the structure space of all maximal ideals of the ring of all continuously extendable functions from X to T. However, Wallman’s method applied to this ring may not yield T. We thus inquire into some relationships that exist between the Wallman and Gelfand compactification of X constructed from a suitable ring of functions on X.

Mathematical Subject Classification
Primary: 54.53
Milestones
Received: 11 September 1969
Published: 1 November 1970
Authors
Charles Morgan Biles